Illinois, 2016Tornadoes in Illinois, May 10, 2016
May 10, 2016 · NWS PAH · 2 events in 2 counties and zones
A few supercells with isolated tornadoes affected southern Illinois during the late afternoon and early evening. Strong westerly upper-level winds associated with an upper-level low over northern Illinois provided ample wind shear for supercells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few supercells with isolated tornadoes affected southern Illinois during the late afternoon and early evening. Strong westerly upper-level winds associated with an upper-level low over northern Illinois provided ample wind shear for supercells. A southwest wind flow of moist and unstable air in the lower levels of the atmosphere provided fuel for the storms. Low-level winds up to around 40 knots provided enough low-level wind shear for tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 2:19 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, May 10, 2:19 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
319 PM CDT TUE MAY 10 2016
.SHORT TERM...(Tonight through Thursday night)
Issued at 319 PM CDT Tue May 10 2016
Primary focus today has been on ongoing severe weather event.
Scattered supercells with all severe weather elements including
tornadoes expected to continue, mainly across west Kentucky
through sunset.
Once the convection passes, clearing skies and light or calm winds
will lead to either fog or very low cloud development possibly
before midnight.
Haven't had much time to look at the convective potential for
Wednesday and Thursday, but still figure that we will have a
relatively dry period tonight through much of Wednesday, with
thunderstorms spreading east into the area later Wednesday night.
More development is likely on Thursday as the larger-scale trough
approaches the area.
.LONG TERM...(Friday through Tuesday)
Issued at 319 PM CDT Tue May 10 2016
The extended period will start out under northwest flow aloft and
surface ridging. In the fast northwesterly flow, a reinforcing shot
of cool dry air is progged to sweep into the PAH forecast area late
Friday night. This feature will have little deep moisture to work
with, therefore the probability of measurable rainfall will be
rather low, about 1 out of 3. At this time, there seems to be
enough lack of instability to preclude the mention of thunder.
Saturday looks dry under another surface ridge, however it is
possible for rain to occur in the southern half of the region
Saturday night due to the presence of a developing boundary between
high pressure to the north and increasing low pressure in the
southern Plains.
The medium range models, while in reasonable agreement, are more
vague with the path of the southern Plains low and the quasi-
stationary boundary to its east, with the ECMWF keeping it farther
south than the GFS. For the time being, there will be a gradually
increasing chance of showers from the latter half of the weekend
through Day 7. Increasing moisture/instability should allow at least
scattered tstm activity by Monday.
Expect a cooldown through the weekend, with highs not reaching 70
Saturday and Sunday, and lows dipping below 50 Saturday night. A
modest rebound in temps by Day 7.
&&
.AVIATION...
Issued at 1248 PM CDT Tue May 10 2016
A cluster of storms will hit KOWB in the next hour, and once it
pushes east, all TAF sites should be dry for the remainder of the
forecast. MVFR ceilings will impact KCGI and KPAH for a few hours
this afternoon before lifting to VFR. It appears that MVFR
ceilings will be tied to convection at KOWB only. Clearing is
eventually expected along with light or calm winds tonight. There
is a strong signal for LIFR or lower ceiling development possibly
before 06Z depending on timing of the clearing. The low ceilings
and/or dense fog development seems like a good bet. The low
ceilings/fog should lift/dissipate by late morning.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 10, 2:10 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT TUE MAY 10 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT TUE MAY 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND FAR
SOUTHEAST MISSOURI THROUGH SUNSET. SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE EXPECTED...ESPECIALLY
ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY
EVENING...THEN AGAIN MONDAY.
AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY
NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE
POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS
WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL
BE A SECONDARY HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN WEST KENTUCKY...THE SOUTHERN
TIP OF ILLINOIS AND SOUTHEAST MISSOURI.
DRS
In the hours before
Local storm report, May 10, 4:05 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM FUNNEL CLOUD CROFTON 37.05N 87.48W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
NEAR CROFTON
&&
DBLocal storm report, May 10, 4:15 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL CROFTON 37.05N 87.48W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM I-69 HANSON EXIT
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM HANSON EXIT I-69
&&
DBLocal storm report, May 10, 4:28 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG 2 N LAKE CITY 37.06N 88.25W
05/10/2016 LIVINGSTON KY EMERGENCY MNGR
MANY TREES DOWN. DAMAGE TO CELL TOWERS. NEAR MM 34 ON
I-24/69.
&&
DBLocal storm report, May 10, 4:30 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 WSW SACRAMENTO 37.40N 87.32W
05/10/2016 M1.50 INCH HOPKINS KY PUBLIC
&&
DBLocal storm report, May 10, 4:31 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FUNNEL CLOUD 4 E HANSON 37.42N 87.40W
05/10/2016 HOPKINS KY EMERGENCY MNGR
&&
DBLocal storm report, May 10, 4:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TORNADO MAYFIELD 36.74N 88.65W
05/10/2016 GRAVES KY LAW ENFORCEMENT
*** 8 INJ *** 8 NON LIFE-THREATENING INJURIES REPORTED BY
KY STATE POLICE.
&&
DBTornado, Pope
- When
- May 10, 4:36 PM CST
- Where
- Pope County, 2.14 mi SSE of Bristol
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 37.421, -88.705
A trained spotter reported an apparent tornado west of Illinois Highway 145 between Dixon Springs and Glendale. The brief occurrence was in a heavily forested area of the Shawnee National Forest. No damage was located. The parent wall cloud was videotaped from the community of Brownfield.
Tornado, Hardin
- When
- May 10, 4:56 PM CST
- Where
- Hardin County, 0.51 mi SSW of Loves Store
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.573, -88.283
A brief tornado touchdown occurred near the intersection of County Roads 555E and 700E. Some tree limbs were down. Peak winds were estimated near 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, May 10, 201610 injured · $5.4 million · EF3 · 33 events
- Tornadoes and Flash Flood in Kentucky, May 10, 2016$330,000 · EF2 · 75 events
- Flash Flooding and Hail in Tennessee, May 10 to 11, 20161 injured · $8.1 million · 2.5 in hail · 56 events
- Flash Flooding and Hail in Nebraska, May 10 to 11, 2016$6.4 million · 1.75 in hail · 22 events
- Flash Flood and Hail in Texas, May 10 to 11, 20161 injured · $176,000 · 2 in hail · 54 events
- High Wind in Kansas, May 10 to 11, 2016$195,000 · 70 kt wind · 9 events
- Flash Flood and Hail in Nebraska, May 10 to 11, 2016$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Texas, May 10 to 13, 20162.75 in hail · 53 events
- Tornado and Hail in Nebraska, May 10, 2016$40,000 · EF0 · 2 events
- Hail and Damaging Winds in Ohio, May 10, 2016$26,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, May 10, 2016$2,000 · 2.5 in hail · 25 events
- Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630147, 628387.